Montana, 2015

Damaging Winds in Montana, August 5, 2015

August 5, 2015 · NWS BYZ · 4 events in 1 county or zone

An isolated thunderstorm produced severe wind gusts across portions of Yellowstone County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced severe wind gusts across portions of Yellowstone County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 5, 2:56 PM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 5, 2:56 PM MST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
356 PM MDT WED AUG 5 2015

.SHORT TERM...VALID FOR THU AND FRI...

A DISTURBANCE MOVING OUT OF IDAHO WILL BRING INCREASING CHANCES
FOR SHOWERS AND THUNDERSTORMS FOR THE REMAINDER OF THE AFTERNOON
INTO THIS EVENING. SKIES THAT WERE MOSTLY CLOUDY THIS MORNING HAVE
GIVEN WAY TO PARTLY SUNNY SKIES AND THIS HAS HELPED TO DESTABILIZE
THE ATMOSPHERE SOMEWHAT. THE STRONGEST DYNAMICS CURRENTLY ARE
ACROSS EASTERN IDAHO AND FAR SOUTHWEST MONTANA WHERE A FEW
STRONGER THUNDERSTORMS HAVE DEVELOPED. RADAR IS SHOWING SHOWERS
AND THUNDERSTORMS MOVING INTO OUR FAR WESTERN AREAS...MAINLY PARK
COUNTY AND THE BEARTOOTH MOUNTAINS...WITH SOME SHOWERS OVER
SHERIDAN COUNTY AND PORTIONS OF OUR SOUTHEAST. THE MAIN ACTIVITY
WILL MOVE FROM OUR WESTERN AREAS EAST INTO OUR CENTRAL AND EASTERN
AREAS LATE THIS AFTERNOON THROUGH THE EVENING HOURS. THE STORM
PREDICTION CENTER HAS PLACED ARE ENTIRE FORECAST AREA UNDER A
MARGINAL RISK FOR SEVERE WEATHER. SO WE CAN'T RULE OUT A STRONG
STORM CONTAINING HEAVY RAIN...STRONG GUSTY WINDS AND POSSIBLY
SMALL HAIL.

THE SYSTEM WILL EXIT INTO THE DAKOTAS LATE TONIGHT BUT WILL BE
QUICKLY FOLLOWED BY AN UPPER LOW AND TROUGH THAT WILL MOVE ACROSS
SOUTHERN CANADA THURSDAY. AS IT MOVES EAST...IT WILL SWEEP A COOL
FRONT ACROSS THE FORECAST AREA DURING THE AFTERNOON AND EVENING.
WINDS WILL INCREASE OUT OF THE WEST AHEAD OF THE FRONT. ALTHOUGH
HUMIDITIES WILL BE IN THE UPPER TEENS TO MIDDLE 20S...THE
PREFRONTAL WINDS ARE NOT EXPECTED TO BE TOO STRONG SO WE WILL NOT
ISSUE ANY FIRE WEATHER HIGHLIGHTS AT THIS TIME BUT WILL HEADLINE
THE FIRE WEATHER FORECAST. THE FRONT IS EXPECTED TO MOVE THROUGH
DRY SO WE ARE NOT EXPECTING ANY SHOWER/THUNDERSTORM ACTIVITY. A
ZONAL FLOW WILL BE OVER THE FORECAST AREA FRIDAY RESULTING IN A
DRY DAY. TEMPERATURES BOTH THURSDAY AND FRIDAY ARE EXPECTED TO BE
SLIGHTLY BELOW NORMAL WITH READINGS IN THE UPPER 70S TO LOWER 80S.
HOOLEY

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

VERY FEW CHANGES WERE MADE TO THE EXTENDED FORECAST AS MODELS
REMAIN FAIRLY CONSISTENT. A DISTURBANCE MOVING OUT OF THE GREAT
BASIN AREA WILL BRING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS
ACROSS THE FORECAST AREA SATURDAY AFTERNOON AND EVENING.
HOWEVER...THIS SYSTEM LOOKS A BIT WEAKER THAN WHAT THE PAST FEW
DAYS HAVE SHOWN. IN ANY CASE...SATURDAY LOOKS TO HAVE THE BEST
CHANCES FOR THUNDERSTORMS WITH A FEW STRONG STORMS POSSIBLE. HIGH
PRESSURE RIDGING BEGINS TO BUILD ACROSS THE NORTHERN ROCKIES
SUNDAY CONTINUING INTO THE MIDDLE OF NEXT WEEK. THERE ARE A FEW
PIECES OF ENERGY THAT UNDERCUT THE RIDGE...SO ALTHOUGH WE ARE
KEEPING THE FORECAST DRY...A THUNDERSTORM CHANCE MAY NEED TO BE
ADDED WITH FUTURE FORECASTS. TEMPERATURES LOOK TO STAY BELOW
NORMAL FOR THE WEEKEND BUT THEN REBOUND ABOVE NORMAL BY EARLY TO
THE MIDDLE OF NEXT WEEK WHEN TEMPERATURES IN THE 90S LOOK LIKELY.
HOOLEY

&&

.AVIATION...

MOSTLY VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. HIT
AND MISS SHOWERS ARE IN EACH OF THE TAFS WITH VCTS/VCSH PREVAILING
THROUGH AT LEAST 06Z. FURTHER EAST VCTS REMAINS IN THE TAFS UNTIL
05-06Z WITH VCSH EXPECTED UNTIL 09-10Z TONIGHT. IN ANY STORMS
MVFR/IFR CONDITIONS AND MOUNTAIN OBSCURATIONS ARE POSSIBLE. DOBBS

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 061/085 056/083 057/079 057/083 058/090 060/092 062/091
    41/B    10/U    13/T    32/T    21/U    11/U    11/U
LVM 052/082 047/084 051/078 052/082 053/087 053/089 054/087
    41/N    10/U    14/T    44/T    21/B    11/U    11/U
HDN 059/089 055/085 056/082 055/083 056/091 058/094 060/094
    41/B    10/U    13/T    33/T    21/U    11/U    11/U
MLS 063/085 056/086 057/083 058/083 059/090 062/094 065/094
    42/T    11/U    13/T    44/T    31/U    11/U    11/U
4BQ 060/085 056/084 058/081 057/079 057/088 060/092 063/094
    41/N    10/B    13/T    44/T    31/U    11/U    11/U
BHK 060/080 053/084 054/081 056/079 055/086 058/090 061/091
    64/T    11/U    13/T    44/T    31/U    11/U    11/U
SHR 056/084 051/083 055/080 053/079 052/088 054/092 057/091
    41/U    10/B    13/T    32/T    21/U    11/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 5, 1:58 PM MST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
258 PM MDT WED AUG 5 2015

MTZ028>042-056>058-063>068-WYZ098-099-062100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
258 PM MDT WED AUG 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. SOME
OF THE STORMS COULD BE STRONG PRODUCING HEAVY RAIN...STRONG WIND
GUSTS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 5, 2:10 PM MST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
310 PM MDT WED AUG 5 2015

MTZ064-065-067-052200-
ABSAROKA/BEARTOOTH MOUNTAINS MT-LIVINGSTON AREA MT-
PARADISE VALLEY MT-
310 PM MDT WED AUG 5 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 309 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19
MILES SOUTHEAST OF BOZEMAN...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...PINE CREEK AND EMIGRANT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4535 11092 4553 11092 4552 11086 4556 11086
      4559 11081 4559 11080 4560 11080 4577 11051
      4554 11024 4530 11092 4535 11096
TIME...MOT...LOC 2109Z 239DEG 33KT 4542 11088

MROWELL
Special weather statement, Aug 5, 3:05 PM MST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
405 PM MDT WED AUG 5 2015

MTZ065>067-052230-
ABSAROKA/BEARTOOTH MOUNTAINS MT-BEARTOOTH FOOTHILLS MT-
LIVINGSTON AREA MT-
405 PM MDT WED AUG 5 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 404 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22
MILES SOUTHEAST OF LIVINGSTON...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MC LEOD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4547 11029 4559 11033 4570 11002 4546 10994
TIME...MOT...LOC 2204Z 251DEG 21KT 4552 11014

MROWELL
Special weather statement, Aug 5, 3:26 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
426 PM MDT WED AUG 5 2015

MTZ041-066-067-052300-
ABSAROKA/BEARTOOTH MOUNTAINS MT-BEARTOOTH FOOTHILLS MT-
NORTHERN SWEET GRASS MT-
426 PM MDT WED AUG 5 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 424 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES SOUTH OF BIG TIMBER...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GREYCLIFF.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4551 11005 4565 11013 4579 10976 4553 10962
TIME...MOT...LOC 2224Z 247DEG 21KT 4557 10999

MROWELL
Special weather statement, Aug 5, 4:35 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
535 PM MDT WED AUG 5 2015

WYZ099-060030-
SHERIDAN FOOTHILLS WY-
535 PM MDT WED AUG 5 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 534 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20
MILES NORTHEAST OF LAKE DE SMET...OR 24 MILES NORTHEAST OF BUFFALO...
MOVING NORTHEAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CLEARMONT...LEITER AND ARVADA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4467 10658 4500 10616 4499 10603 4487 10602
      4486 10601 4457 10601 4456 10643 4455 10643
      4456 10648
TIME...MOT...LOC 2334Z 235DEG 41KT 4461 10640

HUMPHREY
Special weather statement, Aug 5, 4:40 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
540 PM MDT WED AUG 5 2015

MTZ034-035-039-060015-
EASTERN CARBON MT-YELLOWSTONE MT-NORTHERN STILLWATER MT-
540 PM MDT WED AUG 5 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 538 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTH OF COLUMBUS
TO 9 MILES NORTH OF JOLIET...AND MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE... LAUREL...SILESIA...MOLT...HALFBREED
LAKE WILDLIFE AND PARK CITY. THE STORMS WILL IMPACT I-90 BETWEEN
COLUMBUS AND LAUREL.

IF STORMS HOLD TOGETHER THEY WILL MOVE INTO THE BILLINGS AREA AROUND
630 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4605 10888 4558 10850 4553 10904 4592 10945
TIME...MOT...LOC 2338Z 244DEG 19KT 4590 10929 4562 10899

CHAMBERS
Special weather statement, Aug 5, 5:01 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
601 PM MDT WED AUG 5 2015

MTZ034-035-038-039-057-060100-
EASTERN CARBON MT-YELLOWSTONE MT-NORTHERN STILLWATER MT-
NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-
601 PM MDT WED AUG 5 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 600 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM 11 MILES NORTHWEST OF BILLINGS WEST END
TO 6 MILES WEST OF PRYOR...AND MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH ARE POSSIBLE WITH THESE
STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  PRYOR AROUND 615 PM MDT.
  BILLINGS WEST END AROUND 620 PM MDT.
  BILLINGS HEIGHTS AROUND 630 PM MDT.
  SHEPHERD AND HUNTLEY AROUND 650 PM MDT.
  WORDEN AND BALLANTINE AROUND 700 PM MDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE ACTON AND CROW
INDIAN RESERVATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4611 10808 4540 10782 4534 10873 4591 10894
TIME...MOT...LOC 0000Z 258DEG 26KT 4586 10883 4543 10867

CHAMBERS

The radar

The Billings radar (KBLX), 17 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yellowstone

When
August 5, 5:05 PM MST
Where
Yellowstone County, 9.52 mi SW of Acton
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.840, -108.830

Thunderstorm Wind, Yellowstone

When
August 5, 5:15 PM MST
Where
Yellowstone County, 4.82 mi W of (Bil)logan Arpt Bill
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.800, -108.630

Thunderstorm Wind, Yellowstone

When
August 5, 5:22 PM MST
Where
Yellowstone County, 1.19 mi NW of (Bil)logan Arpt Bill
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
45.810, -108.550

Thunderstorm Wind, Yellowstone

When
August 5, 5:50 PM MST
Where
Yellowstone County, 1.46 mi SSE of Huntley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.880, -108.310

A thunderstorm wind gust of 60 mph was estimated 1 mile south of Huntley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591754, 591756, 591757, 591759.